Cancer patients are at great risk for developing insomnia and disorders of the sleep-wake cycle. Insomnia is the most common sleep disturbance in this population and is most often secondary to physical and/or psychological factors related to cancer and/or cancer treatment.[1,2,3,4,5] Anxiety and depression, common psychological responses to the diagnosis of cancer, cancer treatment, and hospitalization, are highly correlated with insomnia.[6,7]
Sleep disturbances may be exacerbated by paraneoplastic syndromes associated with steroid production and by symptoms associated with tumor invasion, such as draining lesions, gastrointestinal (GI) and genitourinary (GU) alterations, pain, fever, cough, dyspnea, pruritus, and fatigue. Medications—including vitamins, corticosteroids, neuroleptics for nausea and vomiting, and sympathomimetics for the treatment of dyspnea—as well as other treatment factors can negatively impact sleep patterns.
PC-SPES is a mixture of 8 herbs that was sold as a dietary supplement to keep the prostate healthy (see Question 1).
Some batches of PC-SPES were found to contain prescription medicines. It was taken off the market and is no longer being made (see Question 1).
Herbs in PC-SPES have been used in traditional Chinese medicine for many health problems, including prostate problems, for hundreds of years (see Question 2).
The herbs used in PC-SPES have been reported to help keep cancer cells...
Night sweats/hot flashes (refer to the PDQ summary on Fever, Sweats, and Hot Flashes for more information).
GI disturbances (e.g., incontinence, diarrhea, constipation, or nausea).
GU disturbances (e.g., incontinence, retention, or GU irritation).
Sustained use of the following medications commonly used in the treatment of cancer can cause insomnia:
Sedatives and hypnotics (e.g., glutethimide, benzodiazepines, pentobarbital, chloral hydrate, secobarbital sodium, and amobarbital sodium).
Cancer chemotherapeutic agents (especially antimetabolites).
Anticonvulsants (e.g., phenytoin).
Monoamine oxidase inhibitors.
In addition, withdrawal from the following substances may cause insomnia:
CNS depressants (e.g., barbiturates, opioids, glutethimide, chloral hydrate, methaqualone, ethchlorvynol, alcohol, and over-the-counter and prescription antihistamine sedatives).
Tricyclic and monamine oxidase inhibitor antidepressants.
Illicit drugs (e.g., marijuana, cocaine, phencyclidine, and opioids).
Hypnotics can interfere with rapid eye movement (REM) sleep, resulting in increased irritability, apathy, and diminished mental alertness. Abrupt withdrawal of hypnotics and sedatives may lead to symptoms such as nervousness, jitteriness, seizures, and REM rebound. REM rebound has been defined as a marked increase in REM sleep with increased frequency and intensity of dreaming, including nightmares. The increased physiologic arousal that occurs during REM rebound may be dangerous for patients with peptic ulcers or a history of cardiovascular problems. Newer medications for insomnia have reduced adverse effects.